Azathioprine-Induced Pancytopenia and Septic Complications: A Probable Cause of Death

    loading  Checking for direct PDF access through Ovid

Abstract

Azathioprine, an immunosuppressant which is widely used in the management of the autoimmune neuromuscular disorder. Myasthenia gravis is known to cause myelotoxicity. A 55-year-old male recently diagnosed with myasthenia gravis and chronic kidney disease was put on azathioprine (100 mg/d) along with pyridostigmine and prednisolone. When the treatment was initiated, the hematological reports revealed normal levels of blood count. However, approximately within 3 weeks of continuing the prescribed drugs, the patient was readmitted for complaints of loose watery stools, weakness, and giddiness. Clinical investigations revealed severe pancytopenia, suspecting to be related to azathioprine. The suspected drug (azathioprine) was withdrawn, and the management for pancytopenia was initiated. However, on the second day of hospitalization, the patient underwent cardiac arrest and septic shock which lead to death. Adverse drug reaction assessment revealed a plausible and causal relationship of azathioprine with pancytopenia and other adverse effects seen in this patient.

Related Topics

    loading  Loading Related Articles